Stay connected! Share and follow:

Leukaemia CARE Careline

We're here to talk | 24-hours a day

08088 010 444

FREE from landlines & most major mobile networks

Hair loss

Some blood cancer treatments may cause hair loss on your body. This can be an upsetting time, but there are things you can do to help you cope and feel more in control.

Whether you are male or female, losing your hair during cancer treatment can be incredibly upsetting and should not be underestimated. Our hair forms a large part of our identity and many people may notice changes to their hair, making them feel more vulnerable and less confident.

You may lose all of your hair, some of your hair, or maybe none at all and hair loss can also affect your eyebrows, eyelashes and body hair. It can occur gradually, or fairly quickly in just a couple of days after treatment.

Hair loss can be caused by chemotherapy and radiotherapy which destroys rapidly growing cancer cells by disrupting their growth. This can also include the hair follicles because these cells are also rapidly growing and dividing. However, non-cancerous cells do recover, so your hair will almost always grow back when your treatment is finished. Your medical team will discuss this with you before you start your chemotherapy.

It can take between two to three weeks for your hair to start falling out from when you start chemotherapy, but this can vary from person-to-person, and depending on the treatment you have had. You may notice that when you touch your hair, brush it or wash it, it starts to fall out.